Missouri, 2021Hail and Damaging Winds in Missouri, September 20, 2021
September 20, 2021 · NWS SGF · 11 events in 4 counties and zones
A line of severe thunderstorms produced damaging winds across portions of the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms produced damaging winds across portions of the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 20, 5:30 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 5:30 AM CST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
630 AM CDT Mon Sep 20 2021
Key Messages:
1. Very warm today. Highs around 90.
2. Showers and thunderstorms tonight. Some could be strong.
3. Much, much cooler Tuesday through Thursday!
.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Mon Sep 20 2021
Low level stratus was moving through south central Missouri early
this morning as upper level energy drifts just east of the area.
A few showers were occuring in this area and will likely continue
through sunrise. Another area of showers were occuring along the
eastern edge of a capping inversion across central Kansas into
Oklahoma. The last three hours of KSGF VAD wind profile data
shows an increase in winds from the surface to about 1kft
(10-30kts). This is allowing for temperatures to remain rather
mild, ranging from the upper 60s to lower 70s.
A large upper level trough across the northern rockies will
continue moving east today. A 1000mb surface low across northern
Kansas will allow for increasing southerly winds through the day.
RAP and NAM soundings for southeast Kansas and western Missouri
show possible momentum transfers of 20-30mph during the afternoon.
850mb temperatures will increase through the day, reaching 20-22C,
especially from Springfield and to the west. This warm low level
airmass, combined with abnormally dry soil and increasing south
winds should allow for high temps to shoot up into the 90-93 deg
range. This is very close to the 50th-75th percentile of the
National Blend of Models. Record highs this time of year are much
higher, therefore we are not expecting to break those today.
Once we reach the early to mid evening (5pm-8pm) timeframe, a
strong cold front will approach our far northwestern counties.
Sufficient lift due to the incoming trough will allow for the
development of showers and storms this evening as the front moves
into the area. Forecast soundings around 6-7pm across southeast
Kansas into western Missouri do show about 25kts of effective bulk
shear and 1500-2000j/kg of ML CAPE. These soundings also show
some dry air in the low levels along with steep low level lapse
rates which would be favor a few damaging wind gusts. The hail
potential remains low given weak shear and storm mode. An
inspection of HREF data shows that the highest probability of
strong updrafts (potential severe storms) would favor areas west
of Highway 65. These probabilities are also quite low, especially
compared to locations north of the area where better shear will
occur. The NBM probabilities for thunder are also highest in west
central Missouri, and dropping as you go east/southeast of there.
Wind shear increases behind the front with this system, therefore
storms may be disorganized at times with a few clusters and
perhaps an eventual line of storms.
In general, the cold front and storms will be along the Interstate
44 corridor in the 9pm-1am timeframe. The later into the night we
will likely see a decrease in storm intensity as instability
drops. By sunrise Tuesday, the front and storms will likely be
near or just past the south central Missouri region. Temperatures
will be dropping fast behind the front with upper 50s to lower
60s likely by sunrise Tuesday. North winds around 15 mph with
gusts to 25 mph are also likely.
HREF ensemble probability matched mean rainfall amounts with this
system look to be in the quarter to half inch range, with locally
higher amounts close to three quarters of an inch. Probabilities
for one inch or more remain very low.
.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CDT Mon Sep 20 2021
While the cold front will be moving into Arkansas during the day
Tuesday, the upper level trough will slowly begin to move
overhead and provide lift for some rain showers, especially in
the morning and mid day hours. Therefore with cloud cover,
showers, and cold air advection, temperatures will struggle to
climb through the 60s! Locations along the Ozark Plateau may only
see highs in the upper 60s, which will likely be at least 20
degrees cooler than Monday. These temperatures are around the 25th
percentile of guidance and look plausible given the setup. Any
precip will have moved south of the region by Tuesday night.
The airmass will really begin to dry out with dewpoints dropping
into the 40s Tuesday night as the cold front makes it way to the
Gulf of Mexico. Surface high pressure will move over the area
Wednesday and confidence is very high that we will see low
temperatures in the 40s both Wednesday and Thursday mornings, with
Thursday morning being the coldest as the center of the high will
be directly overhead. Can not rule out some lows at 40 degrees
across valleys and sheltered locations Thursday morning. Looking
at NBM probabilities, the chance of temperatures dropping into the
30s are currently less than 5 percent. Therefore we should be well
out of range for any frost.
Inspection of WPC cluster analysis and model ensembles show that
the region will likely remain in a northwest flow pattern through
the end of the week and perhaps into the first part of the weekend.
This will lead to dry conditions and and slowly moderating
temperatures. The NBM high temperature spreads are not very high
from the weekend into early next week with readings in the middle
to upper 80s returning.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 627 AM CDT Mon Sep 20 2021
VFR conditions are expected at the TAF sites through the day.
Southerly winds will increase during the day with gusts over 20kts
likely, especially at JLN. A cold front will approach late tonight
which will switch winds to the northwest, bring a chance of
showers and storms, and then eventually lower MVFR ceilings. For
now have gone with prob30 for thunder potential.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Sep 20, 3:08 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
408 AM CDT Mon Sep 20 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
408 AM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive heat risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Heat index values this afternoon may reach the middle to upper
90s across southeast Kansas and western Missouri.
Gusty south winds up to 30 mph are possible this afternoon across
southeast Kansas and western Missouri.
Showers and thunderstorms will develop across southeast Kansas and
western Missouri this evening, mainly after 6pm. These storms will
then spread through the remainder of the area during the evening
and overnight hours. A few storms may produce damaging winds in
excess of 60 mph and hail up to the size of nickels. Widespread
severe weather or flash flooding is not expected. Cloud to
ground lightning will be possible however.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few thunderstorms will be possible across south central Missouri
Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Due to the low potential for severe storms, spotter activation
will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
Thunderstorm Wind, Newton
- When
- September 20, 9:40 AM CST
- Where
- Newton County, 0.55 mi W of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.850, -94.610
A large tree was blown over. Several large limbs fell onto a house.
Thunderstorm Wind, Newton
- When
- September 20, 9:15 PM CST
- Where
- Newton County, 0.88 mi NE of Spring City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.990, -94.520
A large tree and limbs were reported down at Eland Road and Dutch Elm Road.
Thunderstorm Wind, Newton
- When
- September 20, 9:20 PM CST
- Where
- Newton County, Racine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -94.530
A large tree was reported down on a home causing minor damage.
Thunderstorm Wind, Newton
- When
- September 20, 9:30 PM CST
- Where
- Newton County, 1.49 mi SSE of Newtonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.860, -94.170
Several large tree limbs were reported down on Highway 86.
Thunderstorm Wind, Newton
- When
- September 20, 9:30 PM CST
- Where
- Newton County, 2.16 mi NW of Belfast
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.890, -94.480
A large limb fell on a home causing minor roof damage.
Thunderstorm Wind, Newton
- When
- September 20, 9:40 PM CST
- Where
- Newton County, 0.69 mi N of Westview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.840, -94.520
Several large limbs were reported down on State Highway CC and Norway Road.
Thunderstorm Wind, Newton
- When
- September 20, 9:42 PM CST
- Where
- Newton County, Neosho
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.870, -94.370
Multiple trees along a 40 acre field were blown down on a fence. and minor roof damage occurred to a home.
Thunderstorm Wind, Lawrence
- When
- September 20, 9:45 PM CST
- Where
- Lawrence County, 4.63 mi ESE of Pierce City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.930, -93.920
A large tree snapped due to severe winds near Sycamore Road and 9th Street.
Thunderstorm Wind, McDonald
- When
- September 20, 10:15 PM CST
- Where
- McDonald County, 1.11 mi E of Splitlog
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.700, -94.450
Several trees and large limbs were reported down.
Hail, McDonald
- When
- September 20, 10:30 PM CST
- Where
- McDonald County, 1.77 mi SE of Erie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.710, -94.350
Nickle sized hail was reported.
Thunderstorm Wind, Webster
- When
- September 20, 11:50 PM CST
- Where
- Webster County, 1.3 mi ENE of Seymour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.160, -92.760
A large limb fell on a vehicle causing minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Flash Flooding in Georgia, September 20, 2021$60,000 · 6 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Flash Flooding and Damaging Winds in Wisconsin, September 20, 202152 kt wind · 7 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
- Flooding and Heavy Rain in Florida, September 20 to 21, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980697, 980698, 980699, 980700, 980701, 980702, 980704, 980706, 980707, 980696, 980708.